I am a 70 year old male, and have been in A Fib for the past two months. In addition a echocardiogram has shown damage to my heart muscle. I have hypothyroidism (essentially no thyroid function) and have been taking Thyroxin (full replacement for the past 25 years. I am currently taking digoxin, lisinopril, cardevilol, coumadin, and occasionally lasix. The cardiologist I have been seeing (I have only seen him twice, and will not see him again since he is leaving my HMO) has precsribed amiodarone-presumably as a means of possibly restoring my normal sinus rythym. What I have read about amiodarone on the internet, and elsewhere - patients taking it should be closely monitored. This makes me a little reluctant to start taking this drug- at least until I see my new cardiologist. At the moment no appointment has been set up, and judging from previous experience-it could take several weeks for this to happen. In spite of all this, I feel pretty good. Some informed advice would really be appreciated.
Thank you for your question. Amiodarone is a good medication for controlling afib, but as you know has many potential side effects. You will need good follow-up while you are on it - particularly with regard to adjusting other medications such as digoxin which may be affected by the amiodarone.
I have enclosed some general information about afib. As far as specific treatment options you will need to discuss with your cardiologist.
A disorder of heart rate and rhythm in which the upper heart chambers (atria) are stimulated to contract in a very rapid and/or disorganized manner; this usually also affects contraction of the ventricles.
Causes, incidence, and risk factors:
Arrhythmias are caused by a disruption of the normal functioning of the electrical conduction system of the heart. Normally, the atria and ventricles contract in a coordinated manner. In atrial fibrillation and flutter, the atria are stimulated to contract very quickly. This results in ineffective and uncoordinated contraction of the atria.
The impulses may be transmitted to the ventricles in an irregular fashion, or only some of the impulses may be transmitted. This causes the ventricles to beat more rapidly than normal, resulting in a rapid or irregular pulse. The ventricles may fail to pump enough blood to meet the needs of the body.
Causes of atrial fibrillation and flutter include dysfunction of the sinus node (the "natural pacemaker" of the heart) and a number of heart and lung disorders including coronary artery disease, rheumatic heart disease, mitral valve disorders, pericarditis, and others. Hyperthyroidism, hypertension, and other diseases can cause arrhythmias, as can recent heavy alcohol use (binge drinking). Some cases have no identifiable cause. Atrial flutter is most often associated with a heart attack (myocardial infarction) or surgery on the heart.
Atrial fibrillation or flutter affects about 5 out of 1000 people. It can affect either sex. Atrial fibrillation is very common in the elderly, but it can occur in persons of any age.
Follow the health care provider's recommendations for the treatment of underlying disorders. Avoid binge drinking.
sensation of feeling heart beat (palpitations)
pulse may feel rapid, racing, pounding, fluttering,
pulse may feel regular or irregular
shortness of breath
breathing difficulty, lying down
sensation of tightness in the chest
Note: Symptoms may begin and/or stop suddenly.
Signs and tests:
Listening with a stethoscope (auscultation) of the heart shows a rapid or irregular rhythm. The pulse may feel rapid or irregular. The normal heart rate is 60 to 100, but in atrial fibrillation/flutter
the heart rate may be 100 to 175. Blood pressure may be normal or low.
An ECG shows atrial fibrillation or atrial flutter. Continuous ambulatory cardiac monitoring--Holter monitor (24 hour test)-- may be necessary because the condition is often sporadic (sudden beginning and ending of episodes of the arrhythmia).
Tests to determine the cause may include:
a coronary angiography (rarely)
an exercise treadmill ECG
Treatment varies depending on the cause of the atrial fibrillation or flutter. Medication may include digitalis or other medications that slow the heart beat or that slow conduction of the impulse
to the ventricles.
Electrical cardioversion may be required to convert the arrhythmia to normal (sinus) rhythm.
The disorder is usually controllable with treatment. Atrial fibrillation may become a chronic condition. Atrial flutter is usually a short-term problem.
incomplete emptying of the atria which can reduce the amount of blood the heart can pump
emboli to the brain (stroke) or elsewhere--rare
Calling your health care provider:
Call your health care provider if symptoms indicate atrial
fibrillation or flutter may be present.
The links below are good sources of information about atrial fibrillation.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.